The Semivariance-Minimizing Hedge Ratio

By: Turvey, Calum G.; Nayak, Govindaray


Turvey, Calum G.; Nayak, Govindaray, The Semivariance-Minimizing Hedge Ratio, Journal of Agricultural and Resource Economics, Volume 28, Issue 1, April 2003, Pages 100-115

This study presents a new approach to the optimal hedging decision. In some empirical studies, the standard hedge using the mean-variance hedge ratio provides results which are inconsistent with downside risk management. The new approach taken here relates the optimal hedge ratio to semivariance rather than variance. An algorithm to solve for the minimum semivariance hedge is presented, and applied to hedging Kansas City wheat and Texas steers.